Lightning, York
- When
- July 1, 1:14 PM EST
- Where
- York County, Newfield
- Reported by
- NEWSPAPER
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Lightning struck a haybarn in Newfield causing a fire that destroyed the barn and 200 bales of hay inside.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a haybarn in Newfield causing a fire that destroyed the barn and 200 bales of hay inside.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 1, 8:55 AM EST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 955 AM EDT SUN JUL 1 2001 SYNOPSIS...STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD EAST INTO THE AREA MONDAY. PUBLIC...ACTIVE FRONT WITH STRONG UPPER LEVEL DYNAMICS ALREADY PROMPTED A WATCH AND WARNINGS IN NEW YORK STATE. FOCUS WILL SHIFT TO PORTIONS OF GYX SERVICE AREA THIS AFTERNOON...WITH ADDED BENEFIT OF AFTERNOON HEATING AND DESTABLIZATION. SPC MODERATE RISK OF SEVERE WEATHER FOR SOUTHERN NEW HAMPSHIRE WITH SLIGHT RISK REMAINDER OF FORECAST AREA LOOKS GOOD. EXPECT THAT DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. WILL UPDATE ZONE FORECASTS TO EMPHASIZE POTENTIAL FOR THUNDERSTORMS WITH DAMAGING WINDS. PWMWRKZFP AVAILABLE FOR COORDINATION. MARINE...SOUTHWEST WINDS REMAIN BELOW SCA CRITERIA THIS MORNING. EXPECT WINDS TO PICK UP LATER TODAY AND WILL CONTINUE SCA. EXPECT THUNDERSTORM WIND GUSTS WILL BE A PROBLEM FOR MARINERS AND WILL EMPHASIZE THIS IN COASTAL WATERS FORECAST UPDATE. PWMWRKCWF AVAILABLE FOR COORDINATION. FCSTID = 7 .GYX... ME...NONE. NH...NONE. WHEELER y
MEZ007>009-012>014-018>028-NHZ001>010-013-014-020200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1006 AM EDT SUN JUL 1 2001 ...SEVERE THUNDERSTORMS CONTAINING STRONG GUSTY WINDS AND HAIL ARE EXPECTED TO DEVELOP ACROSS WESTERN MAINE AND MUCH OF NEW HAMPSHIRE AS WELL AS THE ADJACENT COASTAL WATERS THIS AFTERNOON INTO THIS EVENING... A VERY STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING PRECEDED BY WARM HUMID TEMPERATURES AND VERY POWERFUL THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH WITH LARGE DAMAGING HAIL AND TORRENTIAL DOWNPOURS. PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING ON SOME OF THE LAKES OR ALONG THE COASTAL AREAS...ARE STRONGLY ADVISED TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS CONCERNING THIS UPCOMING WEATHER EVENT. CONDITIONS ARE LIKELY TO CHANGE QUICKLY THIS AFTERNOON SO ALL INTERESTS SHOULD BE PREPARED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX MARINE
The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2001Every state in 2001This day in weather historyWarnings in Maine, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262397.